How does IBS start?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

harshadatl
New Member


Date Joined Dec 2006
Total Posts : 3
   Posted 12/2/2006 5:45 AM (GMT -7)   
 
I had taken antibiotics - CLYNDAMYCIN 8 weeks ago,prescribed by my dentist without explaining any side effects and I did not pay any attention to it.  Since then I had serious side effects that led me to have CT Scan, Colonoscopy, Small Bowel Series scans with several prescribed medicines (DONNATAL etc.). All the scans were normal.  I have experienced all of the symptoms of IBS which my Doctor thinks that I may have IBS. I am new to this and don't know where to start the treatment for IBS (Diet, Exercises, Natural Medicines etc.) Any help would be appreciated.
 
Thanks

7Lil
Veteran Member


Date Joined Apr 2005
Total Posts : 3269
   Posted 12/2/2006 11:24 AM (GMT -7)   
Hi harsh,
Welcome to HealingWell! :-)
The onset of IBS has been known to happen after a round of antibiotics, a bout of food poisoning or after surgery. It is quite possible that your gut flora was imbalanced because of the antibiotics. Funny because I have yet to come across a doctor that prescribes probiotics along with the antibiotics. They should go hand in hand.
Anyway, your next step is probably to try and get the "good bacteria" back in your intestines. Get some sort of probiotic or eat tons of yogurt (Dannon Activia is fabulous!). Lots of people take, and recommend, Acidophilus. I took it and it gave me major gas. All probiotics will give you gas for the 1st week or 2, but Acidophilus was really bad for me. Instead I take Kyo-Dophilus, Culturelle, I used to take Digestive Advantage and probiotic pearls (enteric coated to open only in the intestines and not the stomach). All are great. You just have to find one that you like best. Don't worry about mixing them either, I take a 2 types of probiotics and eat lots of Activia. The way I see it is, the more good bacteria, the better.
If a flora imbalance is indeed the issue, after at least 3 months of continued use of probiotics, your system should be back to normal (whatever is "normal" for you anyway).
Co-Moderator for the IBS Forum
 
Please donate to help HealingWell continue to help us..... www.healingwell.com/donate


harshadatl
New Member


Date Joined Dec 2006
Total Posts : 3
   Posted 12/2/2006 4:13 PM (GMT -7)   

7Lil,

Thank you for your quick response.  My doctor did say I washed away the "good" bacteria as the side effect of antibiotics. He said it with a smile. mad   Only if I had known better.  I will try the Dannon Activa yogurt. I am currently feeling bloated, and am passing gas with severe abdominal pain.  Also, I seem to have constant "spasms" or flutter around my small bowel or stomach area.  I cannot seat in one place for too long. Also I feel like I have to go to bathroom a lot (every three hours or so).   Are these symptoms normal for IBS.

Where would I get the Digestive Advantage and probiotic pearls? In local health Nutrition store?

Thanks again for you help and am glad thats all this help is available.  I will feel embarrased to talk about it.

 


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 12/2/2006 8:25 PM (GMT -7)   

I believe in the upset of the good gut flora, but I'm also starting to think there's just something very destructive about antibiotics that hurts more than just upsetting the balance.  I wonder if they can actually kill off functioning cells.   My IBS started after a 2 month course of antibiotics.  Maybe I just haven't stuck with probiotics long enough......but even when I took them fairly regularly, it didn't seem to help.   Every time I had to take more antibiotics, I seemed to lose even more GI function.

  


Canyonbabe711
Veteran Member


Date Joined Mar 2006
Total Posts : 1451
   Posted 12/2/2006 11:46 PM (GMT -7)   
Have you had a stool test for Clostridium/c difficile colitis? That is caused by antibiotics and can only be cured with certain meds. I would have thought that would be the first thing they would have checked for. If they have and you don't have that then go for the probiotics. I always have a problem after a colonscopy because of the prep which cleans me out too good, I guess. Probiotics really help get me back on track. If you were on antibiotics for 2 months I think I would ask to be treated for Clostridium whether the stool test showed it or not. Things do get missed. You can get Digestive advantage almost anywhere and same with the probiotics. If you are getting a lot of bloating you might want to stay away from dairy for a while. Try the Dannon but if you get bloating just use the pills. When our stomachs are out of synch things that don't normally bother us will bother us like dairy.


harshadatl
New Member


Date Joined Dec 2006
Total Posts : 3
   Posted 12/3/2006 5:27 AM (GMT -7)   

Thank you all for joining in this discussion.  I do think antibiotics does more damage than claimed.  I was very healthy, vegeternian with good eating habits and diet, lots of exercises and yoga. However I was allergic to MSG, Malt Vinegar, Acidic types of food before and wonder the allergies were triggered or caused me to react like this with the antibiotics.  It may have killed off the cells that protected me, the immunity cells, I may have built for the allergies. I have lost around  5 pounds of weight since this onset has started two months ago. A sudden drop for me.

Funny thing was that I ate bag full of Cooked Spinach at the same time when I had that reaction. So doctors did test for Ecoli, Clostridium/c difficile colitis and other infections with stool samples.  All were negative.

I will start with the pills as I feel very bloated with constant abdominal pain. Will try Dannon yougurt with Activa to see how bad of "Gas" reaction I have. Thanks again for all your help. 

 

 


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 12/4/2006 1:51 PM (GMT -7)   
You can always Goolge "antiobitc-associated diarrhea" and "antibiotic-associated colitis". That antibiotics cause diarrhea when you're on them and can leave your guts all torn up afterwards is common knowledge (a shame a lot of doctors don't share this news with their patients).
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 1:51 PM (GMT -7)
There are a total of 2,733,106 posts in 301,083 threads.
View Active Threads


Who's Online
This forum has 151235 registered members. Please welcome our newest member, johndoss.
391 Guest(s), 13 Registered Member(s) are currently online.  Details
BnotAfraid, trailguy, jliggett69, tickbite666, jared16, johndoss, Mexlyme, Bosco, Meshawmama, Old Editor, Tall Allen, iPoop, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer